DRUG ALERT UPDATE – Blood Reserve, March 24, 2023 (9:09 p.m.)
Sent on behalf of Blood Tribe Department of Health
After further investigation and discussions with surround area partnerships, it is now evident that the drug Xylazine is suspected in drugs being taken in the area. This may be in addition to other substances as well, which is causing prolonged adverse effects and increased risk of overdose and death.
Xylazine is a long-acting sedative used for animals and should not be used for human consumption.
While we have had Xylazine in the area previously, at this time there are new and very serious adverse effects that are occurring such as stroke like symptoms where people may seem okay one moment and then have severe symptoms thereafter. Blackout states that last for hours can occur, which leave people vulnerable to harm when they are not aware what is occurring around them.
In addition, not everyone is having immediate symptoms and may seem to be behaving “normal” then have a sudden onset of symptoms days after taking the substance due to its ability to stay in the body for many days.
Other side effects include: dry mouth, drowsiness, hypertension, tachycardia, hypotension, bradycardia, hyperglycemia, hypothermia, bizarre/odd behavior, brain injury, coma, respiratory depression and dysrhythmia. It is also reported that blue-grey skin color occurs and an increase of wound development and non-healing wounds are occurring leading to complications.
It is also known that Naloxone does not work on Xylazine because Xylazine is not an opioid, and therefore it is recommended that if you absolutely have to use, then use with someone close by to get quick medical help if needed.
Giving Naloxone is still recommended with an overdose as there may be other substances where Naloxone could be effective.
Also, it is advised that taking alcohol with Xylazine can be fatal. Please avoid alcohol use with any benzodiazepine drug.
If you notice any wounds developing on your body that are not healing, please seek medical attention.
“In an emergency, call 911 or go directly to your nearest emergency department. You can also call the Addiction Helpline at 1-866-332-2322, or the Mental Health Helpline, at 1-877-303-2642. If you or someone you love needs help related to substance use, please contact your physician or call the Addiction Helpline for resources in your area. There are treatments available that reduce the risk of overdose and death” (AHS, 2023).
“Naloxone kits are available at pharmacies, community clinics and emergency departments. A full list of locations along with advice on spotting an overdose is available at drugsafe.ca. If you are going to use illegal drugs, remember:
- Avoid using while alone.
- Ask someone to check on you or use while on the phone with a trusted person able to call for assistance in the event of an overdose.
- Use supervised consumption services (SCS) if possible.
- Always do a test dose to check the potency or strength of the drug.
- Know the signs and symptoms of poisoning/overdose and call 911 always for direction and support.
- Carry a naloxone kit and know to use it to respond to a suspected opioid poisoning.
- Connect with your local harm reduction, health and social services agencies (e.g., income support, housing).
- Reach out to available substance use treatment, recovery-oriented supports (e.g., opioid agonist therapy, specialty addiction recovery programs), and mental health services” (AHS, 2023).
Further updates will be communicated as information becomes available. Thank-you.
Alberta Health Services. (2023). Public Alert: Spike in opioid-related emergencies continues. https://www.albertahealthservices.ca/news/Page15525.aspx
We will continue to provide updates when received.